Q. I’ve read that something in coffee raises cholesterol. I also read that using a filter to prepare the coffee blocks this compound. I guess if I drink instant coffee, I’m raising my LDL cholesterol. Is that true?
A. It depends somewhat on how much you drink. The cholesterol-raising compounds in coffee, cafestol and kahweol, are found in very low levels in instant coffee and in filtered coffee (Food and Chemical Toxicology, June 1997).
Most of the early research connecting coffee consumption and elevated cholesterol found that traditional “boiled” coffee made in the Scandinavian or Turkish styles could raise serum cholesterol significantly (New England Journal of Medicine, June 16, 1983).
Twenty years later, however, researchers in Sweden found that filtered coffee could raise serum cholesterol more than previously appreciated (European Journal of Clinical Nutrition, September 2003). Other researchers found that five cups of instant coffee daily could result in a small but significant increase in cholesterol (European Journal of Clinical Nutrition, October 1995). Drinking a few cups of instant coffee is not likely to change your cholesterol dramatically.
Q. Do you have a diet for helping me survive omeprazole detox? Your book “Best Choices” alerted me to the dangers of the drug, and I want to end my addiction.
When I forgot to take the drug two days in a row, I experienced heartburn hell. Earlier, I tried to take myself off the drug, but I could only stand it for a week. Now I can’t skip one day without wanting to die.
A. Stopping powerful acid-suppressing drugs like omeprazole (Prilosec), esomeprazole (Nexium) and lansoprazole (Prevacid) can be tough. In one study, even people who never had heartburn before developed it upon stopping this type of medication (Gastroenterology, July 2009).
A low-carb diet can be helpful. So can remedies like almonds, broccoli, “Digestive Tea,” “Ginger Pickle” and “Persimmon Punch.” We are sending you our new book, “The People’s Pharmacy Quick and Handy Home Remedies,” for details on all of these. Others may send $16.95 (plus $4 S&H) to: Graedons (Dept QHHR), P.O. Box 52027, Durham, NC 27717-2027.
Q. I’ve been on simvastatin (80 mg) for several years. I’ve had serious problems with leg cramps, and now my tendons are affected from my toes to my knees. Could the medication be responsible?
A. The Food and Drug Administration has just issued a warning about simvastatin (Zocor). The agency is concerned about muscle damage linked to high doses (80 mg) of this cholesterol-lowering medicine. Doctors are not supposed to prescribe this dose to new patients. Only people who have not experienced muscle problems after taking it for a year should continue on the 80 mg dose.
Even lower doses of simvastatin may cause side effects. One reader shared his story: “I was started on simvastatin 20 mg, and by the third week I was in a lot of pain. My triceps and biceps hurt the worst, as though someone was ripping the muscles apart. I also had pain in my hips, legs and shoulders.
“I stopped the simvastatin, but my blood tests showed elevated CPK (muscle breakdown) and decreased GFR (kidney functioning). Six months later, the labs show my GFR is normal, but my CPK is still mildly elevated. When I try to exercise, my muscles get sore quickly, and the soreness lasts longer.”
Republican Ted Cruz dropped out of the presidential race Tuesday evening, saying there's no "viable path to victory." He suspended his campaign, meaning a rally scheduled Wednesday afternoon for the ...
The 2016 National Teacher of the Year Jahana Hayes, left, reacts to being acknowledged by President Barack Obama Tuesday, during a ceremony in the East Room of the White House ...
Former congressional candidate M.C. “Chick” Heileson, who is charged with a misdemeanor for misrepresenting the source of a campaign contribution to the “Integrity in Government PAC,” told the AP today ...
1. Robbery and burglary are not the same. 2. Using "sheriff" to describe every deputy is unnecessarily confusing. 3. For better or worse, the person with the byline almost certainly ...